Alert archive / Illinois / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 69, NWS St. Louis, MO

May 27, 2018Macoupin County, Montgomery County, Illinois

NWS St. Louis, MO issued this severe thunderstorm warning at May 27, 2018, 3:35 PM CDT for Macoupin County, Montgomery County, Illinois. It was in force for 40 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 27, 2018, 3:35 PM CDT (20:35 UTC)
Expired
May 27, 2018, 4:15 PM CDT
In force
40 min
Issued by
NWS St. Louis, MO
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

Counties Macoupin County, IL, Montgomery County, IL

The radar

The Lincoln radar (KILX), 87 km from the middle of the area, began a volume at 20:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 27, 3:37 PM CDTHAIL 1Virden, ILTIME ESTIMATED FROM RADAR. FACEBOOK REPORT.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 2 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 8.6 hours before the alert went out and 127 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2018-05-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2208 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2018-05-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 34 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2208 J/kg
Mixed-layer CIN
-73 J/kg
Mixed-layer LCL
1122 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
34 m²/s²
0-3 km storm-relative helicity
100 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

517 
WUUS53 KLSX 272035
SVRLSX
ILC117-135-272115-
/O.NEW.KLSX.SV.W.0069.180527T2035Z-180527T2115Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service St Louis MO
335 PM CDT SUN MAY 27 2018

The National Weather Service in St Louis has issued a

* Severe Thunderstorm Warning for...
  Northeastern Macoupin County in southwestern Illinois...
  Western Montgomery County in south central Illinois...

* Until 415 PM CDT.

* At 335 PM CDT, a severe thunderstorm was located over Virden,
  moving south at 5 mph.

  HAZARD...60 mph wind gusts and half dollar size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Virden, Girard, Farmersville, Nilwood and Standard City. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3941 8959 3931 8989 3946 8993 3952 8989
      3952 8971
TIME...MOT...LOC 2035Z 342DEG 6KT 3951 8977 

HAIL...1.25IN
WIND...60MPH
 
$$

Gosselin
2 follow-up statements
755 
WWUS53 KLSX 272050
SVSLSX

Severe Weather Statement
National Weather Service St Louis MO
350 PM CDT SUN MAY 27 2018

ILC135-272100-
/O.CAN.KLSX.SV.W.0069.000000T0000Z-180527T2115Z/
Montgomery IL-
350 PM CDT SUN MAY 27 2018

...THE SEVERE THUNDERSTORM WARNING FOR WESTERN MONTGOMERY COUNTY IS
CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

LAT...LON 3945 8971 3931 8989 3946 8993 3952 8989
      3952 8979
TIME...MOT...LOC 2050Z 037DEG 8KT 3949 8982 

$$

ILC117-272115-
/O.CON.KLSX.SV.W.0069.000000T0000Z-180527T2115Z/
Macoupin IL-
350 PM CDT SUN MAY 27 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 415 PM CDT
FOR NORTHEASTERN MACOUPIN COUNTY...

At 350 PM CDT, a severe thunderstorm was located near Virden, moving
southwest at 10 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Girard and Nilwood. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

To report severe weather contact your nearest law enforcement agency.
They will send your report to the National Weather Service office in
St Louis.

&&

LAT...LON 3945 8971 3931 8989 3946 8993 3952 8989
      3952 8979
TIME...MOT...LOC 2050Z 037DEG 8KT 3949 8982 

HAIL...1.00IN
WIND...60MPH
 
$$

Gosselin
537 
WWUS53 KLSX 272109
SVSLSX

Severe Weather Statement
National Weather Service St Louis MO
409 PM CDT SUN MAY 27 2018

ILC117-272119-
/O.EXP.KLSX.SV.W.0069.000000T0000Z-180527T2115Z/
Macoupin IL-
409 PM CDT SUN MAY 27 2018

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN MACOUPIN COUNTY
WILL EXPIRE AT 415 PM CDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
St Louis.

LAT...LON 3945 8971 3931 8989 3946 8993 3952 8989
      3952 8979
TIME...MOT...LOC 2109Z 342DEG 6KT 3946 8981 

$$

Gosselin

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 27, 12:39 PM CDT, 2 hours 56 minutes earlier.

Area forecast discussion, May 27, 12:39 PM CDT, 2 hours 56 minutes before
Area Forecast Discussion...Updated Aviation
National Weather Service Saint Louis MO
1239 PM CDT Sun May 27 2018

.SHORT TERM...  (Through Late Tonight)
Issued at 403 AM CDT Sun May 27 2018

It will continue to be hot and humid through the holiday weekend
with near record highs today. Otherwise, main issue for today will
be timing of any storms popping up and where.

Explicit models have storms popping up across the region, though
isolated in nature after 18z, so raised pops to slight chance most
locations. As for the temperatures, with upper ridge building back
into area, will see another hot day with temps warming up into the
low to mid 90s. With dewpts in the mid 60s to low 70s, will also
see heat indices between 100 and 105 in some locations.

For tonight, could have lingering activity for a few hours, then
just warm and muggy with lows only in the mid 60s to low 70s.

Byrd

.LONG TERM...  (Monday through Saturday)
Issued at 403 AM CDT Sun May 27 2018

Hot and humid weather to persist on Memorial Day. However, could see
affects of TS Alberto over region, mainly increased clouds during
the day, which could affect high temps. For now kept highs in the
upper 80s to low 90s. So could have some records broken that day.

Blocking pattern to persist across the region through the extended
period. For now kept Monday dry across forecast area, though can't
rule out a stray storm or two. So will need to keep eye on forecast
for Monday.

Beyond that, will have increasing chances of activity beginning
Tuesday as moisture from the remnants of TS Alberto skim the eastern
portions of our area. Active pattern to then persist through
remainder of forecast period with highs expected in the mid/upper
80s which is still above normal for this time of year.

Byrd

&&

.AVIATION...  (For the 18z TAFs through 18z Monday Afternoon)
Issued at 1238 PM CDT Sun May 27 2018

VFR conditions are expected to dominate most locations with a
slight chance of an afternoon thunderstorm. Current satellite
image reflects diurnal cu field from Chicago through St. Louis and
points south and east. High pressure continues to build in from
the west, which should keep KCOU and KUIN rain-free.

SPECIFICS FOR KSTL:

VFR is more likely to hold on through the period, as high pressure
builds in from the west this afternoon. KSTL resides on the
borderline of diurnal cu to the south and drier air to the north.
Isolated afternoon thunderstorms will be very difficult to
pinpoint with regard to timing and location. Better chances are
expected south and east. Carried VCTS through the afternoon until
the risk decreases beyond sunset.

Maples

&&

.CLIMATE...
Issued at 1238 PM CDT Sun May 27 2018

Memorial Day Weekend Temperature Records

                 Records Highs    Record High Mins

Sunday   5/27
    St. Louis      93 (2012)         76 (2012)
    Columbia       92 (2012)         70 (2006)
    Quincy         94 (1911)         73 (1914)

Monday   5/28
    St. Louis      94 (2012)         76 (2012)
    Columbia       91 (2012)         72 (2012)
    Quincy         94 (1914)         72 (2012)

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...None.
IL...None.
&&

WFO LSX
Hazardous weather outlook, May 27, 4:16 AM CDT, 11 hours 19 minutes before
Hazardous Weather Outlook
National Weather Service Saint Louis MO
416 AM CDT Sun May 27 2018

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-281200-
Greene IL-Macoupin IL-Montgomery IL-Bond IL-Fayette IL-Clinton IL-
Marion IL-Washington IL-Randolph IL-Adams IL-Brown IL-Pike IL-
Calhoun IL-Jersey IL-Madison IL-Saint Clair IL-Monroe IL-Knox MO-
Lewis MO-Shelby MO-Marion MO-Monroe MO-Ralls MO-Pike MO-Boone MO-
Audrain MO-Moniteau MO-Cole MO-Osage MO-Callaway MO-Montgomery MO-
Lincoln MO-Gasconade MO-Warren MO-Saint Charles MO-Franklin MO-
Saint Louis MO-Saint Louis City MO-Jefferson MO-Crawford MO-
Washington MO-Saint Francois MO-Sainte Genevieve MO-Iron MO-
Madison MO-Reynolds MO-
416 AM CDT Sun May 27 2018

This hazardous weather outlook is for portions of eastern and
central Missouri as well as west central and southwest Illinois.

.DAY ONE...Today and Tonight

There is a slight chance of thunderstorms this afternoon through
early this evening.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

There is a chance of thunderstorms each day from Tuesday through
Saturday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated through tonight.

Byrd

In the hours before

Local storm report, May 27, 10:41 AM CDT, 4 hours 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
1041 AM CDT SUN MAY 27 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0155 AM     TSTM WND DMG     UNIVERSITY CITY         38.67N 90.33W
05/27/2018                   ST. LOUIS          MO   BROADCAST MEDIA

            LARGE TREE UPROOTED AND FELL ONTO HOUSE
            CAUSING STRUCTURAL DAMAGE TO HOME. TIME
            ESTIMATED FROM RADAR.

&&

JPG
Special weather statement, May 27, 2:40 PM CDT, 55 minutes before
Special Weather Statement
National Weather Service St Louis MO
240 PM CDT SUN MAY 27 2018

ILZ060-272015-
Montgomery IL-
240 PM CDT SUN MAY 27 2018

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL MONTGOMERY COUNTY UNTIL
315 PM CDT...

At 240 PM CDT, Doppler radar was tracking a strong thunderstorm near
Witt, moving south at 10 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Hillsboro, Nokomis, Witt, Taylor Springs, Coffeen, Schram City,
Irving, Fillmore, Coalton and Butler.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in St Louis.

&&

LAT...LON 3922 8925 3913 8925 3906 8951 3916 8956
      3932 8955 3935 8939 3935 8933 3922 8923
TIME...MOT...LOC 1940Z 339DEG 7KT 3926 8942

Gosselin
Special weather statement, May 27, 3:06 PM CDT, 29 minutes before
Special Weather Statement
National Weather Service St Louis MO
306 PM CDT SUN MAY 27 2018

ILZ059-060-272030-
Macoupin IL-Montgomery IL-
306 PM CDT SUN MAY 27 2018

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL MACOUPIN AND
NORTHWESTERN MONTGOMERY COUNTIES UNTIL 330 PM CDT...

At 306 PM CDT, Doppler radar was tracking a strong thunderstorm near
Farmersville. This storm was nearly stationary.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Raymond, Waggoner, Harvel, Honey Bend and Atwater.

This includes Interstate 55 in Illinois between exits 60 and 63.

This also includes  Lake Lou Yaeger.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in St Louis.

&&

LAT...LON 3940 8972 3942 8953 3920 8956 3924 8983
      3931 8980
TIME...MOT...LOC 2006Z 028DEG 2KT 3937 8964

Gosselin
Special weather statement, May 27, 3:21 PM CDT, 14 minutes before
Special Weather Statement
National Weather Service St Louis MO
321 PM CDT SUN MAY 27 2018

ILZ101-102-MOZ063>065-272045-
St. Clair IL-Monroe IL-St. Louis MO-Jefferson MO-St. Louis City MO-
321 PM CDT SUN MAY 27 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN MONROE...WEST
CENTRAL ST. CLAIR...NORTHEASTERN JEFFERSON AND SOUTH CENTRAL ST.
LOUIS COUNTIES AND SOUTHWESTERN ST. LOUIS CITY UNTIL 345 PM CDT...

At 321 PM CDT, Doppler radar was tracking a strong thunderstorm over
Mehlville. This storm was nearly stationary.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
St. Louis, Kirkwood, Webster Groves, Arnold, Cahokia, Crestwood,
Columbia, Ladue, Sunset Hills, Des Peres, Brentwood, Maplewood,
Valley Park, Shrewsbury, Glendale, Dupo, Fenton, Warson Woods,
Lakeshire and Oakland.

This includes the following highways...
 Interstate 44 in Missouri between exits 272 and 277.
 Interstate 55 in Missouri between exits 185 and 191.

This also includes  Mastodon Historic Site.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3858 9022 3845 9015 3830 9038 3853 9055
      3863 9035
TIME...MOT...LOC 2021Z 051DEG 3KT 3850 9029

Gosselin
Special weather statement, May 27, 3:33 PM CDT, 2 minutes before
Special Weather Statement
National Weather Service St Louis MO
333 PM CDT SUN MAY 27 2018

ILZ059-060-272115-
Macoupin IL-Montgomery IL-
333 PM CDT SUN MAY 27 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN MACOUPIN AND WESTERN
MONTGOMERY COUNTIES UNTIL 415 PM CDT...

At 332 PM CDT, Doppler radar was tracking a strong thunderstorm over
Virden, moving south at 5 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Virden, Girard, Farmersville, Nilwood and Standard City.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in St Louis.

&&

LAT...LON 3941 8959 3931 8989 3946 8993 3952 8989
      3952 8971
TIME...MOT...LOC 2032Z 342DEG 6KT 3952 8978

Gosselin

The office that day

Everything else NWS St. Louis, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 26, 7:35 PM CDTSpecial Weather StatementLSXPike25 min
May 26, 11:16 PM CDTSpecial Weather StatementLSXJersey44 min
May 26, 11:59 PM CDTSevere Thunderstorm WarningLSXJersey, Madison46 min
May 27, 12:41 AM CDTSpecial Weather StatementLSXMadison49 min
May 27, 1:23 AM CDTAreal Flood AdvisoryLSXMadison94 min
May 27, 1:58 AM CDTSevere Thunderstorm WarningLSXMonroe, Saint Clair34 min
May 27, 2:40 PM CDTSpecial Weather StatementLSXMontgomery35 min
May 27, 3:06 PM CDTSpecial Weather StatementLSXMontgomery24 min
May 27, 3:33 PM CDTSpecial Weather StatementLSXMacoupin42 min
May 27, 3:39 PM CDTSpecial Weather StatementLSXPike51 min
May 27, 4:03 PM CDTSevere Thunderstorm WarningLSXAdams, Pike29 min
May 27, 4:27 PM CDTAreal Flood AdvisoryLSXAdams3 hr
May 27, 5:46 PM CDTSevere Thunderstorm WarningLSXMadison59 min
May 27, 5:57 PM CDTSevere Thunderstorm WarningLSXMadison, Saint Clair48 min
May 27, 6:11 PM CDTSevere Thunderstorm WarningLSXMadison, Saint Clair40 min
May 27, 6:26 PM CDTAreal Flood AdvisoryLSXMadison, Saint Clair3 hr
May 27, 6:36 PM CDTSevere Thunderstorm WarningLSXClinton, Saint Clair, Washington69 min

Nearby

Severe Thunderstorm Warnings in Illinois, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.